Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 72, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 29, 2011, 6:46 PM EDT for Martin County, Pitt County, North Carolina. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2011, 6:46 PM EDT (22:46 UTC)
- Expired
- Aug 29, 2011, 7:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Martin County, NC, Pitt County, NC
The radar
The Raleigh/Durham radar (KRAX), 106 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 7:05 PM EDT | TSTM WND DMG | 3 Nw Falkland, NC | THUNDERSTORM WIND CAUSED DAMAGE TO HOUSE IN THE SHARP POINT COMMUNITY |
| Aug 29, 7:43 PM EDT | HAIL 1.75 | Greenville, NC | GOLF SIZE HAIL NEAR HWY 33 AND HWY 264 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 3:28 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1590 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
959
WUUS52 KMHX 292246
SVRMHX
NCC117-147-292345-
/O.NEW.KMHX.SV.W.0072.110829T2246Z-110829T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
646 PM EDT MON AUG 29 2011
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN MARTIN COUNTY IN EASTERN NORTH CAROLINA
NORTHERN PITT COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 745 PM EDT
* AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 12 MILES NORTHWEST OF FALKLAND...OR 5 MILES
SOUTHWEST OF TARBORO...MOVING SOUTHEAST AT 20 MPH. QUARTER SIZED
HAIL IS LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
BETHEL...
PARMELE...
STATON...
STOKES...
STOKES...
PACTOLUS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 0 0...8 8 9...6 8 8 9.... WHEN YOU CAN DO SO SAFELY
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR EASTERN NORTH CAROLINA.
&&
LAT...LON 3590 7717 3573 7713 3574 7716 3572 7717
3571 7719 3568 7717 3564 7717 3554 7722
3553 7749 3564 7766 3567 7768 3580 7748
3581 7743 3584 7739 3583 7735 3591 7735
3597 7739 3599 7727
TIME...MOT...LOC 2245Z 293DEG 23KT 3584 7760
$$
271 follow-up statement
293
WWUS52 KMHX 292315
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
715 PM EDT MON AUG 29 2011
NCC117-147-292345-
/O.CON.KMHX.SV.W.0072.000000T0000Z-110829T2345Z/
MARTIN NC-PITT NC-
715 PM EDT MON AUG 29 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHERN PITT AND WEST CENTRAL MARTIN COUNTIES...
AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
BETHEL...OR 12 MILES NORTH OF GREENVILLE...MOVING SOUTHEAST AT 25
MPH.
HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... PARMELE...STATON...
HOUSE...GOLD POINT...ROBERSONVILLE...BELLS FORK...STOKES...SIMPSON
AND PACTOLUS.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 0 0...8 8 9...6 8 8 9.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR EASTERN NORTH CAROLINA.
LAT...LON 3586 7719 3573 7713 3574 7714 3574 7717
3572 7717 3571 7719 3568 7717 3554 7722
3553 7749 3564 7766 3567 7768 3576 7752
3580 7748 3584 7739 3582 7736 3587 7734
3589 7731
TIME...MOT...LOC 2315Z 293DEG 23KT 3576 7738
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:05 PM EDT, 41 minutes earlier.
Area forecast discussion, Aug 29, 6:05 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 605 PM EDT MON AUG 29 2011 .SYNOPSIS... A WEAK FRONTAL BOUNDARY WILL SLOWLY DRIFT OFFSHORE TONIGHT. HIGH PRESSURE WILL BUILD NORTH OF THE AREA TUESDAY AND CONTINUE THROUGH LATE WEEK AS LOW PRESSURE DEVELOPS WELL OFFSHORE. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... AS OF 315 PM MONDAY...ISOLATED SHOWERS HAVE FORMED OVER DOWNEAST CARTERET COUNTY AND IN MAINLAND DARE COUNTY...BUT THUS FAR THE BULK OF THE STRONGER CONVECTION IS UP OVER SOUTHEASTERN VIRGINIA. WITH A MODERATELY UNSTABLE AIRMASS IN PLACE...COULD SEE SOME LOCALLY STRONG STORMS WITH THE POTENTIAL OF GUSTY WINDS AND WET MICROBURSTS. THE NAM12 AND HRRR SHOWS THE CONVECTION DROPPING SOUTH FROM VIRGINIA OVER THE NEXT SEVERAL HOURS. WILL HAVE HIGH CHANCE POPS OVER THE NORTHERN COUNTIES TAPERING TO SLIGHT CHANCE SOUTH. MIN TEMPS TONIGHT SHOULD RANGE FROM 66 TO 73 DEGREES. ONCE AGAIN EXPECT SOME PATCHES OF FOG LATE. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... AS OF 325 PM MONDAY...SEVERAL OF THE SHORT-RANGE MODELS SHOW PRECIP LINGERING AT LEAST THRU THE FIRST HALF OF TUESDAY...ESPECIALLY SOUTH AND EAST SECTIONS AND HAVE TRENDED THAT WAY. BY AFTERNOON...SLIGHTLY COOLER AND DRIER AIR ADVECTS IN WITH DEWPOINTS DOWN INTO THE 60S IN MANY AREAS. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... AS OF 230 PM MON...HIGH PRESSURE CENTERED OVER SOUTHEAST CANADA WILL EXTEND DOWN THE EAST COAST INTO THE CAROLINAS KEEPING THE WEATHER DRY THROUGH THE WEEKEND IN A PERSISTENT NORTHEAST FLOW. THE NEXT CHANCE FOR RAIN WILL BE WITH THE APPROACH OF THE NEXT COLD FRONT ON MONDAY. && .AVIATION /22Z MONDAY THROUGH SATURDAY/... /SHORT TERM TONIGHT AND TUESDAY/... AS OF 330 PM MONDAY...WILL CARRY CB FOR SCATTERED TSTMS THRU THE EVENING HOURS. GUIDANCE STILL HINTING AT ANOTHER ROUND OF FOG LATE TONIGHT. EXPECT MVFR AND OCCASIONAL IFR AFTER 08Z...WITH LIFR POSSIBLE TOWARD MORNING. /LONG TERM TUESDAY NIGHT THROUGH SATURDAY/... AS OF 230 PM MON...VFR WITH SURFACE WINDS FROM THE NORTHEAST THROUGH THE PERIOD. && .MARINE... /SHORT TERM TONIGHT AND TUESDAY/... AS OF 600 PM MONDAY...BASED ON CURRENT OBSERVATIONS...BEEFED UP WIND A BIT ON THE ALBEMARLE SOUND AND NORTHERN WATERS. NO OTHER CHANGES TO MARINE FORECAST AT THIS TIME. /LONG TERM TUESDAY NIGHT THROUGH SATURDAY/... AS OF 230 PM MON...NORTHEAST FLOW WILL PERSIST THROUGH THE PERIOD. HIGH PRESSURE OVER SOUTHEAST CANADA MIDWEEK WILL MOVE EAST OFF THE COAST THIS WEEKEND. WINDS/SEAS WILL REMAIN BELOW SMALL CRAFT LEVELS. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...CTC NEAR TERM...CTC SHORT TERM...CTC LONG TERM...HSA AVIATION...CTC/HSA MARINE...CTC/HSA
Hazardous weather outlook, Aug 29, 4:12 PM EDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 412 PM EDT MON AUG 29 2011 NCZ029-044>047-079>081-090>094-302015- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 412 PM EDT MON AUG 29 2011 ...SEVERE THUNDERSTORM WATCH 816 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING ALONG A WEAK FRONTAL BOUNDARY. A FEW OF THE STORMS WILL BE STRONG WITH GUSTY WINDS...DANGEROUS LIGHTNING AND TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ095-104-302015- CARTERET-OUTER BANKS HYDE- 412 PM EDT MON AUG 29 2011 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL TUESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING ALONG A WEAK FRONTAL BOUNDARY. A FEW OF THE STORMS WILL BE STRONG WITH GUSTY WINDS...DANGEROUS LIGHTNING AND TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ098-103-302015- ONSLOW-OUTER BANKS DARE- 412 PM EDT MON AUG 29 2011 ...SEVERE THUNDERSTORM WATCH 816 IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL TUESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. SEVERE THUNDERSTORM WATCH. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING ALONG A WEAK FRONTAL BOUNDARY. A FEW OF THE STORMS WILL BE STRONG WITH GUSTY WINDS...DANGEROUS LIGHTNING AND TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 29, 4:16 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
416 PM EDT MON AUG 29 2011
NCZ046-047-081-292100-
MAINLAND DARE-MAINLAND HYDE-TYRRELL-
416 PM EDT MON AUG 29 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS MAINLAND DARE...MAINLAND
HYDE AND TYRRELL COUNTIES THROUGH 500 PM EDT...
AT 416 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
KILKENNY...OR ABOUT 17 MILES NORTHWEST OF ENGELHARD...MOVING
NORTHEAST AT 5 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GUM NECK.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3564 7586 3554 7627 3571 7635 3578 7612
3578 7610 3579 7610 3581 7605 3573 7604
3571 7605 3569 7603 3565 7603 3568 7601
3577 7599 3582 7600 3583 7596
TIME...MOT...LOC 2016Z 246DEG 9KT 3567 7620
27Special weather statement, Aug 29, 5:58 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
558 PM EDT MON AUG 29 2011
NCZ029-292245-
MARTIN-
558 PM EDT MON AUG 29 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS MARTIN COUNTY THROUGH 645
PM EDT...
AT 558 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
EVERETTS...OR ABOUT 6 MILES NORTHWEST OF WILLIAMSTON...MOVING EAST AT
10 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WILLIAMSTON.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3593 7719 3594 7715 3593 7709 3595 7704
3592 7702 3586 7703 3587 7700 3591 7693
3589 7691 3586 7689 3584 7690 3578 7720
3595 7727 3598 7719
TIME...MOT...LOC 2158Z 248DEG 9KT 3590 7714
27Special weather statement, Aug 29, 6:38 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
638 PM EDT MON AUG 29 2011
NCZ029-080-292330-
BEAUFORT-MARTIN-
638 PM EDT MON AUG 29 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS BEAUFORT AND MARTIN
COUNTIES THROUGH 730 PM EDT...
AT 638 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BUNYAN...OR ABOUT OVER WASHINGTON...MOVING EAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SLATESTONE...WALLA
WATTA...PINETOWN...TERRA CEIA.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3572 7685 3570 7684 3570 7663 3567 7660
3565 7661 3561 7658 3556 7656 3548 7699
3551 7701 3548 7701 3547 7705 3564 7712
3576 7682
TIME...MOT...LOC 2238Z 251DEG 11KT 3559 7698
11The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 3:30 PM EDT | River Flood Warning | MHX | Duplin | 17 hr |
| Aug 29, 4:16 PM EDT | Special Weather Statement | MHX | Tyrrell | 44 min |
| Aug 29, 4:40 PM EDT | Tornado Warning | MHX | Dare, Hyde, Tyrrell | 50 min |
| Aug 29, 5:58 PM EDT | Special Weather Statement | MHX | Martin | 47 min |
| Aug 29, 6:38 PM EDT | Special Weather Statement | MHX | Beaufort | 52 min |
| Aug 29, 7:09 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 51 min |
| Aug 29, 7:40 PM EDT | Areal Flood Advisory | MHX | Beaufort, Pitt | 95 min |
| Aug 29, 7:45 PM EDT | Special Marine Warning | MHX | 30 min | |
| Aug 29, 7:48 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 42 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.